Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 215, NWS Kansas City, MO

October 21, 2017Bates County, Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 21, 2017, 10:39 PM CDT for Bates County, Henry County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2017, 10:39 PM CDT (03:39 UTC)
Expired
Oct 21, 2017, 11:30 PM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

937 
WUUS53 KEAX 220339
SVREAX
MOC013-083-220430-
/O.NEW.KEAX.SV.W.0215.171022T0339Z-171022T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1039 PM CDT SAT OCT 21 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Henry County in west central Missouri...
  Southeastern Bates County in west central Missouri...

* Until 1130 PM CDT

* At 1039 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Montrose to near Rich Hill,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Clinton, Calhoun, Deepwater, Montrose, Coal, Rockville,
  Brownington, Tightwad, La Due and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9424 3805 9425 3805 9429 3840 9405
      3851 9352 3821 9353 3822 9356 3820 9356
      3821 9405 3803 9406 3806 9416 3804 9420
      3805 9421 3804 9422 3803 9424
TIME...MOT...LOC 0339Z 252DEG 23KT 3832 9408 3805 9427 

HAIL...<.75IN
WIND...60MPH
 
$$

Laflin
2 follow-up statements
676 
WWUS53 KEAX 220357
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1057 PM CDT SAT OCT 21 2017

MOC013-220406-
/O.CAN.KEAX.SV.W.0215.000000T0000Z-171022T0430Z/
Bates MO-
1057 PM CDT SAT OCT 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BATES COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area; therefore, the warning has been cancelled.

LAT...LON 3821 9394 3822 9408 3836 9407 3840 9405
      3851 9352 3821 9353 3822 9356 3822 9357
      3821 9357 3820 9356
TIME...MOT...LOC 0356Z 270DEG 23KT 3835 9397 3808 9416 

$$

MOC083-220430-
/O.CON.KEAX.SV.W.0215.000000T0000Z-171022T0430Z/
Henry MO-
1057 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR HENRY COUNTY...

At 1056 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Montrose to near Schell City, moving
east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Clinton, Calhoun, Deepwater, Montrose, Coal, Brownington, Tightwad,
La Due and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 9394 3822 9408 3836 9407 3840 9405
      3851 9352 3821 9353 3822 9356 3822 9357
      3821 9357 3820 9356
TIME...MOT...LOC 0356Z 270DEG 23KT 3835 9397 3808 9416 

HAIL...<.75IN
WIND...60MPH
 
$$

Laflin
775 
WWUS53 KEAX 220422
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1122 PM CDT SAT OCT 21 2017

MOC083-220432-
/O.EXP.KEAX.SV.W.0215.000000T0000Z-171022T0430Z/
Henry MO-
1122 PM CDT SAT OCT 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR HENRY COUNTY WILL EXPIRE AT
1130 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 3821 9394 3822 9408 3836 9407 3840 9405
      3851 9352 3821 9353 3822 9356 3822 9357
      3821 9357 3820 9356
TIME...MOT...LOC 0422Z 252DEG 23KT 3839 9381 3812 9400 

$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:09 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 21, 6:09 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
609 PM CDT Sat Oct 21 2017

.Discussion...
Issued at 303 PM CDT SAT OCT 21 2017

Early afternoon satellite imagery, surface observations and radar
returns all point at a large trough, who's axis is currently
swinging through the Rocky Mountains into the Northern Plains, is
helping push a strong cold front quickly east this afternoon. This
has been well advertised by the many models for many days now, with
details in the latest batch of model runs simply reinforcing the
concerns for strong to severe thunderstorms this evening, though
only for a small window in time.

Winds ahead of the front this afternoon have continued to be very
strong with sustained southerly speeds in the 20 MPH range, gusting
to near 40 MPH, thanks to the mixing ahead of the front and a strong
low level jet, as 850mb winds are noted around 45 to 50 knots. A
little scattering in the skies ahead of the front has allowed
surface temperatures to climb into the low to mid 70s just ahead of
the front this afternoon, resulting in surface CAPE values in
between 1500-2000 J/KG. This has helped kick off a line storms,
currently stretching form Wichita to Topeka; with a fine line of
the actually front still about 20 miles farther back to the west.
Shear is rather strong ahead of the front thanks to the jet
structure, with 45 to 55 knots of Effective bulk shear, oriented
to the northeast, noted with the line of developing storms.
Convection is struggling a little at this time as shear is likely
over powering the instability, but think as the afternoon wears on
there will be sufficient lift, especially as the front catches up
to the line of storms, for the storms to quickly grow upscale
into strong to severe storms. The main mode of severe weather will
be the wind given the orientation of the shear, but strong low
level helicity mean that an isolated tornado can not be ruled out
with storms that might lead the front and/or occur within the
inflection points along the progressive squall line. That said,
the window of opportunity will be a bit small for severe weather
this evening as the progressive front will likely undercut
convection. But, that might then lead to hydrologic concerns as
precipitable water values around 1.4 inches are noted, which will
allow over running moisture to produce several hours of efficient
rain behind the leading line of strong storms. Current forecast of
rainfall totals would be for a widespread inch to to inch and a
half with locally higher amounts around 2 to 3 inches in areas
where discreet embedded circulations enhance rainfall rates.

As for timing...currently, given radar, satellite and model trends,
thoughts are that the main line of strong to severe storms will
start affecting our section of extreme northeast Kansas and
northwest Missouri between now and 5 PM, with the front and
associated storms nosing into the west side of Kansas City between
5 and 6PM, and areas to the south of Kansas City between 6-8 PM,
with areas farther south waiting closer to 8 PM. As the front
undercuts the strong storms, expect the severe threat to taper off
quickly past 8 PM this evening as the line moves east.

Rest of the forecast...Sunday will still be rather nice as wind
speeds will be more in the 5 to 10 MPH range under clearing skies,
allowing afternoon highs to reach through the 60s. However, there
will be some cooler temperatures later this week as a prevailing
northwest flow dominates our section of the Plains States,
allowing temperatures to roller coaster up and down a couple times
this week.

&&

.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 603 PM CDT SAT OCT 21 2017

Strong thunderstorms will affect the terminal sites through the
early evening ahead of and along a cold front. Aside from KSTJ,
where ceilings will likely remain MVFR, VFR cloud bases are
expected during peak activity. MVFR to possible IFR visibilities,
however, are likely as the main line of storm pushes through the
early period. Gusty surface winds are also likely out of the SSW,
with gusts approaching 30 to 35 kts. Rain showers will then
continue overnight behind the frontal boundary before conditions
quickly improve early Sunday morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Welsh
Hazardous weather outlook, Oct 21, 4:14 AM CDT, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
414 AM CDT Sat Oct 21 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-220915-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
414 AM CDT Sat Oct 21 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible late Saturday afternoon and
 evening. Damaging winds will be the primary hazard however, hail up
 to quarter size will be possible early in the event and a isolated
 tornado cannot be ruled out. Otherwise, lightning and heavy rain
 are likely. The heavy rain may lead to minor river flooding and
 localized flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Oct 21, 6:06 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 NW SAVANNAH           39.95N 94.84W
10/21/2017  E0.88 INCH       ANDREW             MO   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

LAFLIN
Special weather statement, Oct 21, 6:06 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 PM CDT SAT OCT 21 2017

MOZ002-004-012-013-020-212345-
Buchanan MO-De Kalb MO-Gentry MO-Nodaway MO-Andrew MO-
606 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BUCHANAN...SOUTHERN
GENTRY...SOUTHEASTERN NODAWAY...EASTERN ANDREW AND NORTHWESTERN
DEKALB COUNTIES UNTIL 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm near
Savannah, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Savannah, Stanberry, Country Club Villa, Country Club,
King City, Union Star, Amazonia, Cosby, Darlington, Rea, Ford City
and Helena.

This includes the following highways...
 Interstate 29 between mile markers 50 and 60.
 Interstate 229 between mile markers 12 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central and northwestern Missouri.

LAT...LON 3978 9477 3990 9494 4032 9454 4014 9421
TIME...MOT...LOC 2306Z 222DEG 36KT 3990 9479

Barham
Special weather statement, Oct 21, 6:10 PM CDT, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
610 PM CDT SAT OCT 21 2017

KSZ103>105-MOZ028-212345-
Johnson KS-Wyandotte KS-Leavenworth KS-Platte MO-
610 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WYANDOTTE...
LEAVENWORTH...NORTHWESTERN JOHNSON AND SOUTH CENTRAL PLATTE COUNTIES
UNTIL 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near McLouth to near Lawrence to Pleasant
Grove. Movement was east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Olathe, Shawnee, Lenexa, Leavenworth, Lansing, Bonner Springs, De
Soto, Tonganoxie, Platte City, Basehor, Edwardsville, Kansas City,
Linwood, Reno, Fairmount, Farley, Wolcott, Waldron, Stillings and
Clearview City.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 410 and 411.
 Interstate 29 near mile marker 18.
 Interstate 435 between mile markers 12 and 18.
 Kansas Turnpike between mile markers 206 and 226.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas...and west central Missouri.

LAT...LON 3923 9518 3937 9475 3908 9481 3892 9487
      3888 9505 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 2310Z 254DEG 34KT 3916 9519 3900 9519 3885 9524

Barham
Special weather statement, Oct 21, 6:22 PM CDT, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
622 PM CDT SAT OCT 21 2017

MOZ012-013-020-021-028-220000-
Platte MO-Buchanan MO-Clinton MO-De Kalb MO-Andrew MO-
622 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR BUCHANAN...NORTHWESTERN
CLINTON...NORTH CENTRAL PLATTE...SOUTH CENTRAL ANDREW AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 700 PM CDT...

At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dearborn, or 9 miles north of Weston, moving northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Joseph, Gower, Country Club Villa, Country Club, Agency,
Dearborn, Rushville, Easton, De Kalb and Faucett.

This includes the following highways...
 Interstate 29 between mile markers 26 and 53.
 Interstate 229 between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Kansas...and northwestern and west central Missouri.

LAT...LON 3973 9491 3972 9489 3974 9486 3977 9486
      3977 9487 3990 9477 3968 9439 3942 9486
      3956 9505
TIME...MOT...LOC 2322Z 230DEG 43KT 3956 9489

Barham
Special weather statement, Oct 21, 6:42 PM CDT, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
642 PM CDT SAT OCT 21 2017

KSZ057-103>105-MOZ021-028-029-037-220030-
Johnson KS-Wyandotte KS-Miami KS-Leavenworth KS-Platte MO-Clinton MO-
Jackson MO-Clay MO-
642 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE...NORTHWESTERN MIAMI...
SOUTHEASTERN LEAVENWORTH...JOHNSON...CLAY...SOUTHWESTERN CLINTON...
SOUTHEASTERN PLATTE AND NORTHWESTERN JACKSON COUNTIES UNTIL 730 PM
CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Platte City to near Bonner Springs to near
Wellsville. Movement was northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kansas City, Overland Park, Olathe, Independence, Shawnee, Lenexa,
Leawood, Liberty, Gladstone, Prairie Village, Gardner, Lansing,
Merriam, Mission, Smithville, Kearney, Bonner Springs, De Soto,
Parkville and Spring Hill.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 0 and 8.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 35 in Missouri between mile markers 0 and 27.
 Interstate 35 in Kansas between mile markers 200 and 235.
 Interstate 29 between mile markers 0 and 22.
 Interstate 635 between mile markers 0 and 12.
 Interstate 435 between mile markers 0 and 64, and between mile
markers 72 and 83.
 Kansas Turnpike between mile markers 223 and 226.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas...and northwestern and west
central Missouri.

LAT...LON 3884 9506 3898 9494 3940 9481 3960 9430
      3918 9442 3879 9463 3869 9506
TIME...MOT...LOC 2341Z 241DEG 30KT 3936 9478 3901 9489 3871 9514

Barham
Special weather statement, Oct 21, 6:45 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
645 PM CDT SAT OCT 21 2017

MOZ004-005-013-014-021-022-028-220030-
Platte MO-Clinton MO-Daviess MO-De Kalb MO-Gentry MO-Caldwell MO-
Harrison MO-
645 PM CDT SAT OCT 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIESS...CLINTON...
SOUTHEASTERN GENTRY...SOUTH CENTRAL HARRISON...NORTHWESTERN
CALDWELL...NORTHEASTERN PLATTE AND DEKALB COUNTIES UNTIL 730 PM
CDT...

At 644 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clarksdale to near Gower to near Platte
City. Movement was northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Cameron, Platte City, Plattsburg, Lathrop, Gower, Maysville,
Stewartsville, Trimble, Edgerton, Osborn, Pattonsburg, Clarksdale,
Kidder, Winston, Altamont, Turney, Weatherby, Ridgely, Mcfall and
Amity.

This includes Interstate 35 in Missouri between mile markers 45 and
83.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central, northwestern and west central Missouri.

LAT...LON 4023 9404 3988 9402 3956 9430 3945 9455
      3946 9456 3946 9460 3943 9460 3935 9477
      3954 9464 3954 9460 3964 9460 3992 9457
TIME...MOT...LOC 2344Z 234DEG 39KT 3986 9452 3962 9455 3936 9473

Barham

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:01 PM CDTAreal Flood AdvisoryEAXClay, Platte6 hr
Oct 22, 9:49 AM CDTRiver Flood WarningEAXBates, Cass, Henry52 hr
Oct 22, 1:31 PM CDTRiver Flood WarningEAXJohnson, Pettis36 hr
Oct 22, 1:31 PM CDTRiver Flood WarningEAXCooper, Saline68 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.